Potential allergic reaction to over-the-counter cold medicine
I was wondering if you had any thoughts or literature regarding skin testing protocols for common cough/cold medicine ingredients. I have a patient who an hour after taking equate cold/flu vapor (acetaminophen 325 mg - Dextromethorphan HBr 10 mg - Guaifenesin 200 mg - Phenylephrine HCl 5 mg) developed dizziness, then felt some warmth on the back of her arms, chest and face. She had nausea followed by an episode of vomiting and the blotchy red patches on her chest. She also felt nauseous. Then started dry heaving. She threw up. Her chest was bright red, blotchy. Interestingly, she had taken a dose of alka seltzer cold and flu NIGHT (Acetaminophen 325 mg - Dextromethorphan HBr 10 mg - Guaifenesin 200 mg - Phenylephrine HCl 5 mg - Doxyalamine) a couple days before with no issue. She went to the ED and was treated with iv steroids, Benadryl, Pepcid and sent home with prednisone. COVID-19/flu swab negative. She states she had previously tolerated acetaminophen, guaifenesin in the past. Of note, she also reported feeling intermittent redness/blotchiness/warmth of her skin for a week or so after. No overt urticaria.
I suspect the apparent viral illness is contributing to your patient’s rash and gastrointestinal symptoms, more so than the medication, especially since the symptoms persisted/gradually resolved over a week. However, your concern about an allergic reaction is a valid one.
While there are a few papers that report testing with the IV formulation of acetaminophen, there are not standardized or validated skin testing for any of these components. Therefore, a stepwise controlled oral challenge with each component independently is the best option when there is concern that this may represent an allergic reaction.
Of these ingredients, acetaminophen would be the most likely offending agent. A recent meta-analysis of 259 patients undergoing oral challenge reported the prevalence of acetaminophen hypersensitivity reaction to be 10.1% in adult and 10.2% in pediatric patients. (1)
Acetaminophen is classified as a NSAID and a weak cyclooxygenase inhibitor. There are also reports identifying reactions to acetaminophen in aspirin sensitive patients. Symptoms reported with acetaminophen include, but not limited to, maculopapular eruptions, urticaria, and gastrointestinal symptoms like those reported in your summary. Steven Johnson Syndrome has also been reported. An excellent resource for a more detailed discussion, including oral challenge protocols for acetaminophen are addressed in Broyles et al. (2)
1) Gabrielli S, Langlois A, Ben-Shoshan M. Prevalence of Hypersensitivity Reactions in Children Associated with Acetaminophen: A Systematic Review and Meta-Analysis. Int Arch Allergy Immunol. 2018;176(2):106-114.
2) Broyles AD, Banerji A, ……Castells M, et al. Practical Guidance for the Evaluation and Management of Drug Hypersensitivity: Specific Drugs. J Allergy Clin Immunol Pract. 2020 Oct;8(9S):S16-S116. doi: 10.1016/j.jaip.2020.08.006. Erratum in: J Allergy Clin Immunol Pract. 2021 Jan;9(1):603. Erratum in: J Allergy Clin Immunol Pract. 2021 Jan;9(1):605. PMID: 33039007.
I hope you find this helpful in the management of your patient.
Jeffrey G Demain, MD, FAAAAI